What Would Cause A Rough, Red Tongue?

  1. I have an elderly pt. with failure to thrive, CHF, and a compression fracture of a cervical vertebrae. Her breath is really, really foul (fecal odour) and her lips are cracked and chapped to the point of bleeding. The dietician says she has bad teeth. Today, I asked her to open her mouth and stick her tongue out, so I could investigate other possible causes for her killer bad breath, and found her tongue looked rough and red. Could this be vitamin deficiency? (If I recall correctly a red, beefy tongue is a sypmptom of B12 deficiency.) What else could be causing this? She is very low on energy, very thin and has been almost bedridden since being dx. with the fracture. The doc is treating her for depression (Celexa) as her husband passed away not too long ago. She can get up to the bathroom on her own, with a walker, but otherwise has very little desire to leave her bed.
    •  
  2. 4 Comments

  3. by   leslie :-D
    yes a beefy red, rough tongue could be b12 deficiency and would contribute to her fatigue, as well as depression. but the fecal odor is either poor dentition or she's actually eating her stool. don't grimace, i've seen it plenty of times.
  4. by   Jay-Jay
    Bleahhh! No, don't think she's a stool eater. She's not demented, just depressed! I'll see if the family doc. will consider B12 injections for her. God knows, we've tried almost everything else!
  5. by   leslie :-D
    she sounds pretty poor.....did she just start the celexa because either it's not working or she needs an increase. i've had pts. with ftt or very debilitating depression, who have responded to ritalin bid, very well. and yes, it helped their appetite too....but she also might be in physical pain as well as emotional. poor lady.
  6. by   dianah
    Fecal odor to the breath always brings to my mind (I'm used to acute care, mind you) bowel obstruction or partial bowel obstruction, which would lead me to check her bowel patterns. Goodness knows, with the FTT, she is probably deficient in a LOT of essential vitamins and etc. , poor thing. I hope her antidepressants help her. -- D

close